Vol. 32, No. 1, 1970

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Compact Sobolev imbeddings for unbounded domains

Robert Alexander Adams

Vol. 32 (1970), No. 1, 1–7

A condition on an open set G En which is both necessary and sufficient for the compactness of the (Sobolev) imbedding H0ru+1(G) H0m(G) is not yet known. C. Clark has given a necessary condition (quasiboundedness) and a much stronger sufficient condition. We show here that (unless n = 1) quasiboundedness is not sufficient, and answer in the negative a question raised by Clark on whether the imbedding can be compact if ∂G consists of isolated points. We also substantially weaken Clark’s sufficient condition so as to include a wide class of domains with null exterior. The gap between necessary and sufficient conditions is thus considerably narrowed.

Mathematical Subject Classification
Primary: 46.38
Received: 8 January 1968
Published: 1 January 1970
Robert Alexander Adams